Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Binghamton, NY

June 26, 2006Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 26, 2006, 11:26 AM EDT for Wayne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2006, 11:26 AM EDT (15:26 UTC)
Expired
Jun 26, 2006, 5:30 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 11:15 AM EDT, 11 minutes earlier.

Area forecast discussion, Jun 26, 11:15 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT MON JUN 26 2006

.SHORT TERM (REST OF TODAY - WEDNESDAY)...
THE MOST SIGNIFICANT AREA OF RAIN...AS OF LATE MORNING...CONTINUED
TO AFFECT THE POCONO AND CATSKILL ZONES. SINCE ADDITIONAL CONVECTION
APPEARS TO BE LINING UP FROM THE SOUTH ACROSS EASTERN PA...THIS AREA
WILL HAVE TO BE WATCHED CLOSELY THIS AFTERNOON. ANOTHER BATCH OF
STEADY...BUT SOMEWHAT LIGHTER...RAINFALL IS MOVING ACROSS ROUGHLY
THE WESTERN HALF OF THE FORECAST AREA. TO BE SUCCINT...A CATEGORICAL
MENTION OF SHOWERS AND STORMS WILL STAY IN THE FORECAST THIS
AFTERNOON. THE FLOOD WATCH WILL ALSO STAY IN TACT AREA-WIDE. IN
GENERAL...THE FOCUS FOR HEAVIER RAIN MAY BEGIN TO SHIFT WESTWARD
TOWARDS THE FINGER LAKES REGION LATER TODAY THROUGH THIS EVENING.

MINOR TWEAKS WERE MADE TO THE NEAR-TERM TEMPERATURE GRIDS.  -MJ

PREV DISCUSSION...
TROPICAL MOISTURE PLUME FINALLY BECOMING ENTRENCHED IN DEEP
SOUTHERLY FLOW THIS MORNING.  FA REMAINS SQUASHED BTWN DEEPENING H5
TROF TO THE WEST AND BERMUDA HIGH TO THE EAST.  100KT SPEED MAX AT
250MB ANALYZED ACROSS SOUTHERN QUEBEC PER 00Z UA ANALYSIS LEADING TO
STRONG UL DIVERGENCE ACROSS THE NORTHEAST.  H8 LLJ INCREASING PER
UPSTREAM VWPS TO 35-40KTS ACROSS MID-ATLANTIC STATES ATTM.
TREMENDOUS PW VALUES ON THE ORDER 1.75-2.00 (175-200% NORMAL) INCHES
ARE COMMON ACROSS EASTERN HALF OF NATION TONIGHT.  ALL THIS SPELLS A
VERY WET PERIOD AS UPPER AIR PATTERN BECOMES STAGNANT THRU THE SHORT
TERM.

STATIONARY FRONT HAS BECOME SOMEWHAT DIFFUSE TONIGHT BUT APPEARS TO
BE LOCATED FROM SOUTH-CENTRAL PA TO SOUTHEAST NY.  BULK OF HEAVY
RAIN IS IMMEDIATELY ALONG AND SOUTH OF BOUNDARY.  EVOLUTION OF SFC
BOUNDARY WILL HELP FOCUS CONVECTION...BUT STRONG DYNAMICS AND
MOISTURE TRANSPORT ALONG WITH SUBTLE S/WAVES THAT ROTATE THRU WILL
MAKE ENHANCED HEAVY RAINFALL DIFFICULT TO TIME AND EVEN MORE
DIFFICULT TO PINPOINT.  POTENTIAL CERTAINLY EXISTS FOR HEAVY
RAINFALL ALMOST ANYWHERE FA-WIDE THRU WEDNESDAY.

FOR THE IMMEDIATE SHORT TERM...HAVE OPTED TO EXPAND FLOOD WATCH TO
INCLUDE ALL OF NEPA AND DELAWARE CNTY NY THRU 00Z TONIGHT.  AVERAGE
RAINFALL OF 1-3 INCHES HAS ALREADY OCCURRED ACROSS MUCH OF THIS AREA
WITH GROUND GETTING VERY SATURATED.  UPSLOPE ACROSS POCONOS AND
CATSKILLS WILL LEAD TO LOCALLY HEAVY RAINFALL THRU THIS AFTERNOON
BEFORE RAIN AREA SHIFTS WEST.

UNCERTAINTY EXISTS IN HOW QUICKLY HEAVY RAIN AXIS MOVES WEST.  THIS
WILL DEPEND ON BERMUDA HIGH AND HOW QUICKLY IT BUILDS TOWARD THE NE
U.S.  00Z WRF BUILDS IT QUICKLY WEST...BRINGING RAIN TO AN END
ACROSS SE ZONES BTWN 18Z-21Z.  GFS AND CANGEM KEEP HEAVY PCPN CLOSER
TO CURRENT WATCH AREA THRU 00Z...ALTHOUGH GFS APPEARS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK ONCE AGAIN WITH LARGE SLUG OF
MOISTURE MOVING THRU THESE AREAS APPROX 18Z.  HOWEVER...WITH STRONG
H8 FLOW IMPINGING ON HIGHER TERRAIN COULD SEE AN ADDNL 1-3 INCHES
TODAY.

RAIN CONTINUES THROUGH WEDNESDAY...ALTHOUGH TO WHAT EXTENT REMAINS
UP FOR GRABS DEPENDING ON WHICH MODEL YOU BELIEVE.  WRF BRINGS
DRYING INTO EASTERN ZONES WITH MAIN AXIS ACROSS WESTERN COUNTIES
OVERNIGHT.  ADDNL FLASH FLOOD WATCHES WILL LIKELY BE REQUIRED FOR
CENTRAL AND WESTERN AREAS LATER AS DEVELOPING PCPN BECOMES BETTER
DEFINED.  VERY DEEP SRLY FLOW AND HIGH MOISTURE CONTENT WILL
CONTINUE TO FORCE POSSIBLY SIGNIFICANT RAINFALL ACROSS PORTIONS OF
THE FA THRU THE SHORT TERM.  -PB

&&

.AVIATION (26/06Z TO 27/06Z)...

SHOWERS WILL CONTINUE ACROSS ALL OF THE TAF SITES THROUGH TONIGHT.
CIGS WILL BE MAINLY MVFR WITH AREAS OF IFR... AND VSBYS WILL RANGE
FROM VFR TO MVFR. ANY THUNDER WILL BE VERY ISOLATED.  -MSE

&&

.LONG RANGE (WED NIGHT - SUNDAY)...
UNSETTLED CONDITIONS TO CONTINUE...OWING TO A PERSISTENT UPPER-LEVEL
TROUGH AXIS AND SLOW MOVING FRONTAL ZONES NEAR THE REGION THIS
ENTIRE PERIOD. DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST. ALTHOUGH A WASHOUT ON ANY PARTICULAR DAY
LOOKS UNLIKELY...DIURNALLY DRIVEN ROUNDS OF CONVECTION SEEM LIKE A
GOOD BET RIGHT THROUGH THE WEEKEND.  -MJ

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL 8 PM EDT MONDAY.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL 8
PM EDT MONDAY.

&&
Hazardous weather outlook, Jun 26, 6:23 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
623 AM EDT MON JUN 26 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
623 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE AREA TODAY...BEFORE
SHIFTING TO THE WEST TONIGHT. FLASH FLOODING WILL BE POSSIBLE AS
LOCALLY HEAVY RAIN OCCURS AT TIMES THROUGHOUT THE DAY. PLEASE SEE
ALBFFABGM WGUS61 FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THROUGH THE MIDDLE OF THE
WEEK AS A VERY MOIST AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND POSSIBLE FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:33 PM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more61 hr
Jun 26, 3:28 PM EDTFlash Flood WarningBGMDelaware, Sullivan3 hr
Jun 26, 6:04 PM EDTSevere Thunderstorm WarningBGMBroome41 min
Jun 26, 6:28 PM EDTFlash Flood WarningBGMDelaware, Sullivan6 hr
Jun 26, 7:02 PM EDTSevere Thunderstorm WarningBGMChenango, Madison43 min
Jun 26, 5:28 PM EDTFlash Flood WarningBGMWayne6 hr
Jun 26, 5:51 PM EDTSevere Thunderstorm WarningBGMSusquehanna24 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.